ThaiMedic

Thursday, Dec 02, 2021

Does the COVID-19 Booster Shot Have Side Effects? Here's What Experts Say

Does the COVID-19 Booster Shot Have Side Effects? Here's What Experts Say

Whether you're planning on receiving a booster shot or will be getting an additional dose due to your immunocompromised status, here's what you need to know.



When the COVID-19 mRNA vaccines were first released, there was a lot of talk about potential side effects-especially after people had their second dose. The Centers for Disease Control and Prevention (CDC) even addressed this, noting at the time that side effects from the second dose may be more intense than ones people experienced after their first shot. Those side effects, the CDC said, are normal signs that your body is building protection.

Fast forward about eight months and the conversation is ramping up again: Booster doses of the Pfizer-BioNTech COVID vaccine are now available for certain individuals. Some immunocompromised residents got an additional dose of their 2-dose mRNA vaccine even sooner, per CDC recommendations that have been in place since the summer.

These third doses of the vaccine have people wondering: Will these COVID-19 booster or additional doses come with side effects too-and will they be worse or better than the second or first doses? Here's what you need to know about any symptoms you might feel after a booster or additional shot of an mRNA COVID-19 vaccine, according to experts.

First, where do things stand with COVID-19 booster shots specifically?


On September 23, the CDC gave the green light for a single booster dose of the Pfizer-BioNTech COVID-19 vaccine for certain individuals, based on recommendations from the CDC's Advisory Committee on Immunization Practices (ACIP). This came after the US Food and Drug Administration (FDA) granted that booster shot an emergency use authorization (EUA), following recommendations from the FDA's Vaccines and Related Biological Products Advisory Committee (VRBPAC).

The individuals cleared for a booster dose of the Pfizer COVID-19 vaccine include:

Individuals ages 65 and older
Individuals ages 18 to 64 with underlying medical conditions
Individuals 18 to 64 at increased risk for COVID exposures and transmission due to where they work or live

Under the EUA, a booster dose may be given to someone in any of these groups at least six months after they've completed the primary two-dose series.

While this EUA is only for the Pfizer shot, there is still a group of people who are currently able to get an additional dose of the Moderna mRNA COVID-19 vaccine right now: individuals who are moderately to severely immunocompromised.

It's important to note that these additional doses are different from booster doses, per the CDC: "Sometimes people who are moderately to severely immunocompromised do not build enough (or any) protection when they first get a vaccination," the agency says. That additional dose can then help immunocompromised people have a better chance of mounting some sort of immune response to the virus. A "booster dose," on the other hand, is a dose given to someone who was able to build protection after their initial vaccination, but then that protection decreased over time (aka, "waning immunity"), the CDC says.

The CDC says this additional dose should happen at least 28 days after the person's second dose of the vaccine.

What side effects can you expect after an additional or booster dose of the COVID-19 vaccine?


Whether you're getting an additional dose of an mRNA COVID vaccine due to your immunocompromised status, or if you're receiving an additional dose as a booster shot, you can probably expect to have a similar (or possibly better) response to how you reacted after having the two-dose series of the vaccine, William Schaffner, MD, an infectious disease specialist and professor at the Vanderbilt University School of Medicine, tells Health.

"There is no tendency to have more side effects with a third dose than either the first or the second," he says. "What's clear is that it should not be worse."

Infectious disease expert Amesh A. Adalja, MD, a senior scholar at the Johns Hopkins Center for Health Security, agrees: "The side effects are probably going to be very similar to the second dose for most people," he tells Health. And, if you didn't feel so hot after your second dose, keep this in mind: Your third dose likely won't be as bad. "You may have less of a reaction because there is a lot of space between the second and third doses [versus] first and second doses," Dr. Adalja says. "Your immune system may be dampened somewhat."

In new study findings released on September 28, the CDC says that reactions reported after a third dose of the mRNA vaccine were "similar" to those of the two-dose series. The most common side effects, the CDC says, have been pain at the injection site, fatigue, and headache. Most of these side effects were "mild to moderate" and happened a day after the booster.

Pfizer offered some detail in its application for an EUA for a third dose, too. That application said that side effects after the third dose were similar to those after a second dose of the vaccine, including:

Redness and swelling around the injection site
Tiredness
Headache
Muscle and joint pain
Chills

Pfizer also said in a press release about its EUA application for a booster dose that side effects were "similar to or better than" people had after their second dose of the vaccine.

How can you plan for your additional or booster dose?


There's been a lot of expert advice about planning to take it easy after your second dose of the COVID-19 vaccine, and doctors say it's probably not a terrible idea for your third dose, just to be safe.

"It's sensible to take it easy afterward," Dr. Schaffner says. "Don't plan to do anything strenuous the day after your shot."

Dr. Adalja says you can expect to have a similar reaction to your second dose of the mRNA vaccine. "However rough it was, use it as your baseline to see if you need to take any special precautions," he says.

Newsletter

Related Articles

ThaiMedic
×